Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Brownsville, TX

July 15, 2005Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Jul 15, 2005, 6:27 PM CDT for Starr County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2005, 6:27 PM CDT (23:27 UTC)
Expired
Jul 15, 2005, 8:30 PM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Starr County, TX

The radar

The Brownsville radar (KBRO), 151 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 11.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2005-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2685 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2005-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2685 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 152328
FFWBRO
TXC427-160130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
627 PM CDT FRI JUL 15 2005

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL STARR COUNTY IN DEEP SOUTH TEXAS
  THIS INCLUDES THE CITIES OF...EL SAUZ...RIO GRANDE CITY

* UNTIL 830 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GARCIASVILLE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 2625 9905 2624 9863 2663 9848 2665 9893

$$

PHILO
2 follow-up statements
000 
WGUS74 KBRO 152348
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
647 PM CDT FRI JUL 15 2005

TXC427-160130-
STARR TX-
647 PM CDT FRI JUL 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR CENTRAL STARR
COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM COMPLEX PRODUCING FLASH FLOODING OVER 
THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EL SAUZ AND 
AREAS JUST NORTH OF GARCIASVILLE AND RIO GRANDE CITY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2625 9905 2624 9863 2663 9848 2665 9893

$$

PHILO
000 
WGUS74 KBRO 160024
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
720 PM CDT FRI JUL 15 2005

TXC427-160030-
STARR TX-
720 PM CDT FRI JUL 15 2005

...THE FLASH FLOOD WARNING FOR CENTRAL STARR COUNTY HAS BEEN 
CANCELED...

NATIONAL WEATHER SERVICE RADAR IN BROWNSVILLE SHOWED THUNDERSTORMS 
HAVE WEAKENED AND MOVED NORTH OF SOUTHERN STARR COUNTY. 
THEREFORE...THE FLASH FLOOD WARNING HAS NOW BEEN CANCELED.

CONTINUE TO DRIVE WITH EXTREME CAUTION IN SOUTHERN STARR COUNTY 
TONIGHT...AS FLOODING OF LOW LYING AREAS AND ROADWAY PONDING WILL 
PERSIST.

LAT...LON 2625 9905 2624 9863 2663 9848 2665 9893

$$

PHILO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:35 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 15, 3:35 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
335 PM CDT FRI JUL 15 2005

.DISCUSSION...NEAR-TERM WEATHER CONDITIONS HAVE ECLIPSED CONCERNS
ABOUT HURRICANE EMILY FOR THE MOMENT. STRONG THUNDERSTORMS HAVE
FORMED ACROSS THE NORTHERN TIER OF COUNTIES IN DEEP SOUTH TEXAS.
THESE STORMS WILL DELIVER RAIN TO MOST AREAS OF THE LOWER RIO GRANDE
VALLEY DURING THE NEXT FEW HOURS. THE GFS COMPUTER MODEL FORECASTS A
BULLSEYE OF STRONGLY DIVERGENT FLOW TO MOVE IN OVER THE WESTERN HALF
OF THE COUNTY WARNING AREA DURING THE NEXT SIX HOURS IN ASSOCIATION
WITH A DIGGING UPPER LEVEL TROUGH. FUNNEL CLOUDS HAVE BEEN SPOTTED
NORTH OF KENEDY COUNTY AND THERE IS SOME POSSIBILITY FOR WEAK
TORNADOES TO FORM THIS EVENING...PARTICULARLY ALONG THE SEA BREEZE
INTERFACE. THE CHANCES FOR PRECIPITATION HAVE BEEN RAISED FOR
TOMORROW AS WINDS WILL BE LIGHTER AND PLENTY OF INSTABILITY AND
LEFTOVER SURFACE BOUNDARIES WILL REMAIN IN THE AREA. AS FOR
HURRICANE EMILY...THE OFFICIAL NATIONAL HURRICANE CENTER TRACK TAKES
THE TROPICAL CYCLONE DIRECTLY INTO OUR AREA. CURRENT FORECASTS
REFLECT THIS WORST CASE SCENARIO...BUT THERE IS STILL CONSIDERABLE
WIGGLE ROOM FOR TRACK CHANGES IN THE NEXT FIVE DAYS.
&&

.MARINE...AT 2PM BUOY020 REPORTED SOUTHEAST WINDS AT 10KTS AND SEAS
4 FEET. WINDS WILL REMAIN IN THE 10 TO 15 KNOTS RANGE OVERNIGHT DUE
TO HIGH PRESSURE RIDGING IN THE NORTHEAST GULF. SHOWERS AND
THUNDERSTORMS ARE LIKELY DURING THE NEXT 24 HOURS.  BEYOND THE NEAR
TERM...THE NATIONAL HURRICANE CENTER CONTINUES TO FORECAST HURRICANE
EMILY ENTERING THE GULF OF MEXICO ON MONDAY AND APPROACHING THE
SOUTH TEXAS COAST DURING THE DAY TUESDAY. THE CURRENT FORECAST HAS
LANDFALL NEAR BROWNSVILLE IN THE PREDAWN HOURS OF WEDNESDAY MORNING.
WAVE HEIGHTS WILL INCREASE STARTING TUESDAY POSSIBLY REACHING 10 TO
15 FEET. SQUALLY WEATHER WOULD CONTINUE THROUGH THE DAY WEDNESDAY
BEFORE TAPERING OFF THAT NIGHT. SEAS WILL REMAIN AGITATED THROUGH
THURSDAY BEFORE DECREASING FRIDAY. AGAIN...THE FORECAST PATH OF
EMILY CAN AND IS SUBJECT TO CHANGE...SO MARINERS ARE STRONGLY URGED
TO MONITOR THE LATEST ADVISORIES.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE DISTINCTLY POSSIBLE AT
LOCAL TERMINALS THIS EVENING AS A BROAD THUNDERSTORM COMPLEX HAS
MOVED INTO THE NORTHERN SECTIONS OF THE LOWER RIO GRANDE VALLEY.
VSBYS WILL LOWER TO 1SM IN HEAVY SHOWERS WITH WIND GUSTS TO 40 KNOTS
NEAR STRONG THUNDERSTORMS. REPORTS OF FUNNEL CLOUDS HAVE BEEN COMMON
WITH STORMS JUST NORTH OF DEEP SOUTH TEXAS...AVIATORS SHOULD TAKE
EXTRA CAUTION TO AVOID STRONG THUNDERSTORM ACTIVITY. SHOWERS AND
THUNDERSTORMS WILL TAPER OFF TONIGHT...BUT THERE WILL BE A CHANCE
FOR REDEVELOPMENT TOMORROW AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  92  81  91  81 /  70  40  10  10   0
BROWNSVILLE          79  95  78  94  79 /  70  40  10  10   0
HARLINGEN            77  97  77  97  77 /  70  40  10  10   0
MCALLEN              79  97  79  99  78 /  70  30  10  10   0
RIO GRANDE CITY      78  99  78 102  78 /  70  30  10  10   0
SOUTH PADRE ISLAND   82  91  81  90  81 /  70  40  10  10   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO

SYNOPTIC...69
MARINE/AVIATION...64
MESO...ABBOTT
Hazardous weather outlook, Jul 15, 6:00 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
600 AM CDT FRI JUL 15 2005

TXZ248>257-161100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
600 AM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH TUESDAY OF NEXT
WEEK WITH HEAT INDICES RANGING BETWEEN 105 AND 115 DEGREES.

HURRICANE EMILY IS FORECAST TO MOVE OVER THE YUCATAN PENINSULA THIS
WEEKEND AND INTO THE WESTERN GULF OF MEXICO EARLY NEXT WEEK. DEEP
SOUTH TEXAS RESIDENTS SHOULD CONTINUE TO MONITOR THE LATEST NATIONAL
HURRICANE CENTER FORECASTS REGARDING HURRICANE EMILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

65

In the hours before

Special weather statement, Jul 15, 3:15 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT FRI JUL 15 2005

TXZ248>255-160100-
BROOKS-HIDALGO-INLAND CAMERON-INLAND WILLACY-JIM HOGG-KENEDY-STARR-
ZAPATA-
315 PM CDT FRI JUL 15 2005

...FUNNEL CLOUDS REPORTED ACROSS THE REGION THIS AFTERNOON...

ATMOSPHERIC CONDITIONS ARE FAVORABLE THIS AFTERNOON FOR THE
DEVELOPMENT OF FUNNEL CLOUDS AND POSSIBLE BRIEF TORNADOES. THE
ATMOSPHERE REMAINS VERY UNSTABLE WHICH CONTINUES TO FUEL
THUNDERSTORMS ALONG OUTFLOW BOUNDARIES AND THE SEABREEZE.

MOST OF THESE FUNNEL CLOUDS WILL BE BRIEF AND ANY TOUCHDOWNS WILL BE
SHORT LIVED. BUT YOU SHOULD REMAIN ALERT IN CASE A FUNNEL DOES REACH
THE GROUND TO SEEK SHELTER IN AN INTERIOR ROOM.

64
Special weather statement, Jul 15, 4:24 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
424 PM CDT FRI JUL 15 2005

TXZ248>257-152330-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
424 PM CDT FRI JUL 15 2005

...SHOWERS AND THUNDERSTORMS ARE ADVANCING SOUTH OVER THE RIO
GRANDE VALLEY...

A MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE OVER OUR REGION.
OUTFLOW BOUNDARIES FROM THUNDERSTORMS NORTH OF OUR AREA HAVE
INITIATED THUNDERSTORMS OVER THE NORTHERN PORTIONS OF THE RIO
GRANDE VALLEY. THE STRONGEST THUNDERSTORMS ARE DEVELOPING IN
KENEDY AND BROOKS COUNTIES...WITH RAINFALL RATES OF 1 TO 2
INCHES EACH HOUR OVER HIGHWAY 77 IN KENEDY COUNTY. DRIVE
WITH CAUTION IN THESE AREAS TONIGHT.

THESE THUNDERSTORMS ARE MOVING SOUTH INTO THE LOWER RIO
GRANDE VALLEY...WHICH IS CURRENTLY 5 TO 7 INCHES BELOW
NORMAL FOR PRECIPITATION THIS YEAR. ALTHOUGH THESE ARE
WELCOME RAINS...AREAS OF PONDING MAY OCCUR OVER AREA
ROADWAYS...ALONG WITH SOME FLOODING OF LOW LYING
AREAS.

ATMOSPHERIC CONDITIONS ARE ALSO FAVORABLE FOR THE
DEVELOPMENT OF FUNNEL CLOUDS AND POSSIBLE BRIEF TORNADOES. THE
ATMOSPHERE REMAINS VERY UNSTABLE WHICH CONTINUES TO FUEL
THUNDERSTORMS ALONG OUTFLOW BOUNDARIES AND THE SEABREEZE.

MOST OF THESE FUNNEL CLOUDS WILL BE BRIEF AND ANY TOUCHDOWNS WILL BE
SHORT LIVED. BUT YOU SHOULD REMAIN ALERT IN CASE A FUNNEL DOES REACH
THE GROUND TO SEEK SHELTER IN AN INTERIOR ROOM.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION.

FOR THE LATEST WEATHER FORECASTS AND WARNINGS...VISIT OUR WEB SITE
AT WWW.SRH.NOAA.GOV/BRO. PHILO

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:46 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Kenedy29 min
Jul 15, 4:46 PM CDTSevere Thunderstorm WarningBROBrooks, Hidalgo, Kenedy29 min
Jul 15, 5:56 PM CDTFlash Flood WarningBROBrooks2 hr
Jul 15, 6:04 PM CDTSevere Thunderstorm WarningBROStarr58 min
Jul 15, 6:53 PM CDTSevere Thunderstorm WarningBROHidalgo37 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.